EconPapers    
Economics at your fingertips  
 

Medium band least squares estimation of fractional cointegration in the presence of low-frequency contamination

Bent Jesper Christensen () and Rasmus Tangsgaard Varneskov

Journal of Econometrics, 2017, vol. 197, issue 2, 218-244

Abstract: This paper introduces a new estimator of the fractional cointegrating vector between stationary long memory processes that is robust to low-frequency contamination such as random level shifts, outliers, Markov switching means, and certain deterministic trends. In particular, the proposed medium band least squares (MBLS) estimator uses sample-size-dependent trimming of frequencies in the vicinity of the origin to account for such contamination. Consistency and asymptotic normality of the MBLS estimator are established, a feasible inference procedure is proposed, and rigorous tools for assessing the cointegration strength and testing MBLS against the existing narrow band least squares estimator are developed. Finally, the asymptotic framework for the MBLS estimator is used to provide new perspectives on volatility factors in an empirical application to long-span realized variance series for S&P 500 equities.

Keywords: Deterministic trends; Factor models; Fractional cointegration; Long memory; Realized variance; Semiparametric estimation; Structural change (search for similar items in EconPapers)
JEL-codes: C12 C14 C32 C58 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407616302160
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Medium Band Least Squares Estimation of Fractional Cointegration in the Presence of Low-Frequency Contamination (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:197:y:2017:i:2:p:218-244

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-04-12
Handle: RePEc:eee:econom:v:197:y:2017:i:2:p:218-244